Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM SAQsApplied pharmacology for EM

EM SAQs · Applied pharmacology for EM

Bleeding, rhabdomyolysis and serotonin — the clarithromycin interaction storm

An ACEM-style short-answer question on a polypharmacy cytochrome-P450 interaction storm — warfarin potentiation, simvastatin-induced rhabdomyolysis and a serotonergic contribution — with model answer, common errors and examiner notes.

10 marks10 min4 min readSource-verified ·

Target exams

ACEMFRCEMABEM
On this page
Study tools

Target exams

ACEMFRCEMABEM
Prompt
An 82-year-old woman is brought to the emergency department by her daughter with three days of melaena, worsening diffuse muscle pain, dark urine and increasing confusion. Her past history is atrial fibrillation, hypercholesterolaemia, depression and a hip fracture six months ago. Her regular medications are warfarin 5 mg daily (INR target 2 to 3), simvastatin 40 mg nocte, sertraline 100 mg daily, metoprolol and paracetamol. Four days ago her general practitioner started oral clarithromycin 500 mg twice daily for community-acquired pneumonia. On examination she is pale, clammy, pulse 110, blood pressure 92/54, respiratory rate 22, oxygen saturation 95 per cent on room air, GCS 14, with diffuse muscle tenderness and a per rectum examination showing melaena. Investigations: haemoglobin 62 g/L, INR 9.4, creatine kinase 14 200 U/L, creatinine 340 micromol/L (baseline 80), potassium 5.9 mmol/L, venous pH 7.24, lactate 4.2 mmol/L, ALT normal. Outline the pharmacological mechanism that links the clarithromycin to all of her acute problems, your immediate resuscitative and definitive management, and the safe-prescribing decisions you would make at a future pneumonia encounter to prevent recurrence. (10 marks)

Model answer

Reveal model answerShowHide

Pharmacological mechanism. All three acute problems flow from a single mechanism: clarithromycin is a potent inhibitor of cytochrome P450 3A4, the enzyme that clears the more potent S-enantiomer of warfarin and the lipophilic statins simvastatin, lovastatin and atorvastatin.[1][2] Within two to four days of starting the course, the S-warfarin and the simvastatin accumulate several-fold. The S-warfarin accumulation produces a supratherapeutic INR (9.4) and upper-gastrointestinal bleeding — the melaena, the haemoglobin of 62 and the shock. The simvastatin accumulation produces statin myopathy progressing to rhabdomyolysis — the diffuse muscle pain, the creatine kinase of 14 200, the acute kidney injury from myoglobin (creatinine 340 from a baseline of 80) and the hyperkalaemia and the metabolic acidosis. A secondary contribution to her neuromuscular and autonomic state comes from the additive serotonergic load of the clarithromycin course in a patient already taking sertraline; while the classic SSRI–tramadol interaction is better recognised, any increment to the serotonergic load can precipitate serotonin toxicity, diagnosed by the Hunter criteria (clonus — inducible, spontaneous or ocular — agitation, diaphoresis, tremor and hyperreflexia; hypertonicity and temperature >38 °C mark life-threatening toxicity).[3][4] The single course of clarithromycin has, by one enzyme, generated bleeding, rhabdomyolysis and a serotonergic contribution in a single patient.

Immediate resuscitation (ABCDE in parallel). Airway and breathing — high-flow oxygen, large-bore intravenous access, continuous cardiac monitoring because the hyperkalaemia and the acidosis place her at risk of arrhythmia. Circulation — she is in haemorrhagic shock with an INR of 9.4: resuscitate the bleed with blood products per the local massive-transfusion protocol and reverse the anticoagulation immediately. Disability — correct the hyperkalaemia and the acidosis that are driving the cardiac risk. A venous gas shows potassium 5.9 and pH 7.24.[2]

Definitive management of the anticoagulation. She has life-threatening bleeding on warfarin with a supratherapeutic INR. Recker: after clarithromycin, INR rose to 16.8; warfarin was withheld and vitamin K was given (20 mg IM in that 1997 case). Current ED reversal of life-threatening warfarin bleeding is prothrombin complex concentrate plus vitamin K, with FFP if PCC is unavailable — milligram and unit-per-kilogram recipes are not in Recker and are not restated here. Check the INR and stop clarithromycin.[2]

Definitive management of the rhabdomyolysis and the hyperkalaemia. Stop the simvastatin and the clarithromycin. Christensen: clarithromycin is expected to increase simvastatin/lovastatin AUC >5-fold; 14 of 16 statin–clarithromycin ADRs were rhabdomyolysis, all on a CYP3A4-metabolised statin. Give intravenous fluid for rhabdomyolysis-associated AKI (rate recipes are not in Christensen). Treat hyperkalaemia along usual membrane-stabilisation and intracellular-shift lines; milligram calcium/insulin/bicarbonate recipes are not in Christensen. Arrange early nephrology review. There is no role for activated charcoal (the antibiotic was started four days ago); the treatment is withdrawal of the precipitant, fluid, electrolyte control and renal support.[1]

Disposition. Critical-care or high-dependency admission for the combination of haemorrhagic shock, an INR of 9.4 reversed under monitoring, rhabdomyolysis with acute kidney injury and hyperkalaemia, and the risk of arrhythmia and of needing renal replacement therapy. Stop the warfarin, the simvastatin and the clarithromycin; hold the sertraline only if the Hunter criteria are met on examination. Plan anticoagulation restart with the haematology team once the bleed is controlled, recognising that an alternative anticoagulant or a lower-intensity regimen may be appropriate. A medication review with the general practitioner at discharge.[1]

Safe-prescribing decisions at the next pneumonia encounter — preventing recurrence. The single principle is that every new prescription interacts with the existing list, and the emergency physician checks the list and the organ function before writing. Concretely: in a patient on warfarin, a statin and an SSRI, avoid clarithromycin and erythromycin; substitute azithromycin (a macrolide that does NOT meaningfully inhibit CYP3A4), or step up to a respiratory fluoroquinolone or a beta-lactam as the syndrome requires. Hold the statin for the duration of any macrolide course if one cannot be avoided. Check the INR within two to four days of starting any interacting antibiotic and counsel the patient on bleeding signs. Reconcile the medication list at every encounter, check the renal function before any renally-cleared drug, and confirm the indication for each ongoing drug. The candidate who articulates the unifying CYP3A4 mechanism answers this from principle rather than from memory.[1][2]

Emergency Medicine Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References4ShowHide
  1. [1]Hougaard Christensen MM, Bruun Haastrup M, Øhlenschlaeger T, et al. Interaction potential between clarithromycin and individual statins — a systematic review. Basic and Clinical Pharmacology and Toxicology, 2020.PMID 31628882
  2. [2]Recker MW, Kier KL. Potential interaction between clarithromycin and warfarin. Annals of Pharmacotherapy, 1997.PMID 9296238
  3. [3]Boyer EW, Shannon M. The serotonin syndrome. New England Journal of Medicine, 2005.PMID 15784664
  4. [4]Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. Quarterly Journal of Medicine, 2003.PMID 12925718
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousBell palsy — LMN diagnosis, steroid window and corneal protectionBell palsy and cranial nerve palsiesNextBlunt abdominal trauma — assessment and dispositionAbdominal trauma